Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 29, 2021, 3:20 PM EDT for Orange County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2021, 3:20 PM EDT (19:20 UTC)
- Expired
- May 29, 2021, 4:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
County Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
549
WWUS82 KRAH 291920
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Sat May 29 2021
NCZ007-023>025-292015-
Durham NC-Alamance NC-Person NC-Orange NC-
320 PM EDT Sat May 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE...SOUTHERN
PERSON...NORTHERN ORANGE AND NORTHWESTERN DURHAM COUNTIES UNTIL 415
PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or 7 miles south of Prospect Hill, moving northeast at 20
mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Hillsborough, Mebane, Rougemont, Carr, Bushy Fork, Moriah, Surl and
Schley.
LAT...LON 3633 7880 3621 7880 3603 7925 3619 7935
3624 7924 3624 7915 3629 7915 3642 7887
TIME...MOT...LOC 1919Z 241DEG 18KT 3615 7923
$$
AKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 29, 2:11 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 29, 2:11 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 211 PM EDT Sat May 29 2021 .SYNOPSIS... A cold front will settle south across central NC this afternoon and early evening. A strong upper level trough will then pivot across the middle Atlantic region, atop cool and damp surface high pressure, tonight and Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM Saturday... No significant changes are needed with the morning forecast update. Satellite and radar data this morning depict a band of light rain and mid to high level overcast roughly along or just east of the I- 95 corridor through the srn middle Atlantic and Carolinas, along a mid level trough/vorticity axis from deep convection on Fri. A relatively stronger embedded MCV over nern SC may provide a corridor of weak mesoscale forcing for ascent as it moves newd through ern NC through the afternoon, but it should pass to the east of cntl NC. More importantly for cntl NC, a shortwave trough over the TN Valley will pivot newd across the srn Appalachians and srn middle Atlantic through this afternoon, with associated glancing forcing for ascent which appears to be contributing to a developing area of showers along the Blue Ridge this morning. That shortwave perturbation will precede the larger-scale, mid/upper-level trough that will pivot from the OH and lwr MS Valleys ewd into the wrn Carolinas and middle Atlantic later tonight. At the surface, a cold front was well-defined in surface observational data at 14Z from the srn Chesapeake Bay wwd to near PTB and LYH across srn VA, then swwd through wrn NC. A pre- frontal/lee trough and developing lee low, with a couple of subtle wind shifts and convergence axes over NC Foothills and Piedmont, precede the front. The cold front will move swd to sewd through cntl NC through this afternoon and early evening and ultimately merge with/overtake the preceding trough/low. Following high pressure will ridge swd in cold air damming fashion across the Carolinas tonight. That CAD air mass, characterized by surface temperatures in the 50s and widespread 500-1500 ft overcast and nely breeze, will quickly become established behind the aforementioned cold front. Take, for example, the marked change in weather conditions at RIC in the past couple of hours. Convection is likely to initiate between 16-18Z along both the cold front and pre-frontal trough(s) and grow in coverage and intensity as those forcing mechanisms settle through a weakly to moderately unstable air mass characterized by generally less 1500 J/kg of MLCAPE over cntl NC, locally higher in the NC Coastal Plain. Effective shear will be modest, mostly 25-30 kts, though locally and briefly enhanced on the immediate cool side of the front, where associated nly to nwly flow will lengthen hodographs and add another 10-15 kts of effective shear. So while a transient supercell may briefly develop along the front, swly flow aloft and shear vectors will cause cells to become quickly undercut by the cold front and move into the cooler, CAD regime. Hail may pose a brief threat as any briefly rotating cells encounter and move on to the immediate cool side of the boundary, before they become elevated and weaken. Otherwise, weak mid level lapse rates and overall weak buoyancy suggest strong to locally damaging wind gusts will prove the greatest hazard with convection today, particularly owing to the presence of relatively high DCAPE values around 1000 J/kg. Similar values yielded ~40 kt peak surface wind gusts in cells devoid of lightning on Fri, after all; and cells today are likely to be of greater intensity owing to both greater buoyancy and forcing for ascent relative to Fri. Otherwise, post-frontal low overcast will become widespread behind the front, as will anafrontal/elevated showers/light rain focused over the ern half of cntl NC tonight, where isentropic ascent and weak elevated instability will be maximized on the immediate cool side of the boundary. Pre-frontal temperatures today are expected to peak in the upr 70s to near 80 across the nrn Piedmont to mid 80s to near 90 from the cntl Coastal Plain wwd across the Sandhills and srn Piedmont, with abruptly falling temperatures through the 60s-50s through tonight. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 350 AM Saturday... Insitu CAD in place across central NC will make for unseasonably cool conditions for the second half of the Memorial Day weekend as area of low pressure tracks slowly up the Atlantic Seaboard. Widespread low clouds and wrap-around light rain associated with upper low and mid-level f-gen moving through the southern mid- Atlantic region will keep temps down during the day on Sunday, especially across the northern Piedmont and northern coastal plain counties, where the light rain will be most concentrated. Highs Sunday ranging from upper 50s north/northeast to near 70 SW, which is 15 to 20 degrees below normal! Expect partial clearing Sunday evening and overnight as the upper low begins to lift out. This clearing could result in some areas of fog Monday morning. It will be a chilly night with lows dipping down into the mid/upper 40s north to lower 50s south. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 100 PM Saturday... Monday through Wednesday: Expect the surface ridge to remain over the area through Monday night, slowly retreating northward on Tuesday and Wednesday, though still lingering some over the region. Aloft, generally expect southwesterly flow to set up over the region in the wake of the departing upper low/trough. A shortwave trough swinging through the Northeast could clip the mid-Atlantic on Tuesday, but do not currently expect any rainfall over central NC as it does so. Generally expect the weather to remain with moderating yet seasonable temperatures through the middle of the week. Thursday through Saturday: Although forecast specifics are still somewhat uncertain for mid-late week, the general trend is for continued moderating temperatures and increasing chances for rain through the end of the week/weekend. The Southeast and mid-Atlantic will be situated between Bermuda high pressure to the east and an upper trough over the Midwest. The strong, deep southerly flow will advect warm, moist air into the region ahead of the trough as it slowly moves eastward through the mid-MS Valley before lifting through the mid-Atlantic and into the Northeast Friday/Saturday. Highs in the 80s and lows in the mid 60s should persist, with high chances for rain each day, mainly following the typical diurnal trend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM Saturday... A cold front, associated focus for scattered to numerous showers/storms and abrupt and gusty wind shift to nly/nely up to 20- 30 kts, will settle swd across cntl NC through this evening - first between 19-20Z at RWI/RDU/GSO, 20-21Z at INT, and ~23Z at FAY. Rapidly falling temperatures and ceilings, the latter into IFR-MVFR range, will also accompany the frontal passage. Post-frontal/light showers will then linger over cntl NC through much of the night and even into early Sunday at FAY and RWI. The aforementioned, widespread, IFR-MVFR ceilings in cold air damming will then gradually lift and scatter to VFR around the periphery of the overcast Sun afternoon-eve, first at INT/GSO and FAY, and last and possibly not until around or just after 00Z Mon at RWI. Outlook: The clearing of the overcast Sun afternoon-evening will likely lead to the development of fog, some dense, and VLIFR ceilings Sun night-Mon morning, as the residually moist low levels radiationally cool very strongly overnight. The probability of diurnal convection and sub-VFR conditions will then increase in warming and increasingly humid conditions by Wed-Thu. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, May 29, 4:03 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 403 AM EDT Sat May 29 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 403 AM EDT Sat May 29 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few strong to severe storms will be possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 2:06 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
206 PM EDT Sat May 29 2021
NCZ007-021>025-038-039-291900-
Guilford NC-Durham NC-Alamance NC-Forsyth NC-Randolph NC-Person NC-
Davidson NC-Orange NC-
206 PM EDT Sat May 29 2021
...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...FORSYTH... PERSON...ORANGE...DAVIDSON...NORTHERN
RANDOLPH...GUILFORD AND NORTHWESTERN DURHAM COUNTIES UNTIL 300 PM
EDT...
At 203 PM EDT, Doppler radar was tracking a line of showers and
strong thunderstorms along a line extending from 6 miles northwest
of Lexington to Roxboro. Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Greensboro, Winston-Salem, Durham, High Point, Burlington, Lexington,
Graham, Roxboro, Hillsborough and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning and strong winds. Seek harbor
immediately and find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3611 8051 3614 8044 3626 8045 3624 7915
3649 7914 3648 7880 3607 7881 3601 7899
3572 8039 3574 8046 3583 8048 3584 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1803Z 247DEG 17KT 3628 7907 3586 8036
10Special weather statement, May 29, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Sat May 29 2021
NCZ007-023>025-292015-
Durham NC-Alamance NC-Person NC-Orange NC-
320 PM EDT Sat May 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE...SOUTHERN
PERSON...NORTHERN ORANGE AND NORTHWESTERN DURHAM COUNTIES UNTIL 415
PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or 7 miles south of Prospect Hill, moving northeast at 20
mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Hillsborough, Mebane, Rougemont, Carr, Bushy Fork, Moriah, Surl and
Schley.
LAT...LON 3633 7880 3621 7880 3603 7925 3619 7935
3624 7924 3624 7915 3629 7915 3642 7887
TIME...MOT...LOC 1919Z 241DEG 18KT 3615 7923
AKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:06 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Orange, Person | 54 min |
| May 29, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 56 min |
| May 29, 3:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 38 min |
| May 29, 4:00 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 45 min |
| May 29, 4:13 PM EDT | Special Weather Statement | RAH | Randolph | 62 min |
| May 29, 4:21 PM EDT | Special Weather Statement | RAH | Johnston | 54 min |
| May 29, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 45 min |
| May 29, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 60 min |
| May 29, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 46 min |
| May 29, 5:19 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 56 min |
| May 29, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee, Moore | 52 min |
| May 29, 5:49 PM EDT | Special Weather Statement | RAH | Montgomery | 56 min |
| May 29, 5:51 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wayne, Wilson | 39 min |
| May 29, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 47 min |
| May 29, 6:27 PM EDT | Special Weather Statement | RAH | Moore | 63 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.